Twenty-four recent cases of digitalis toxicity were characterized by 4 salient points:
Nine cases, or 37%, were identified electrocardiographically by atrioventricular dissociation with an AV nodal rate above 70.
The average age in this group was 69.7 years.
Twenty cases, or 83%, were induced by digoxin.
Nineteen patients, or 79%, were on chlorothiazide or mercurial diuretics.
All hospitalized cases of digitalis excess were recorded during a 12-month period. Since the average age was in the seventh decade, it must be assumed that the aging patient is the most likely candidate for such toxicity. It is a particularly tragic parodox that those who must require the unique action of digitalis are the most intolerant to slight variations in dosage.1 Indeed, in repeated cases, as the ratio between therapeutic and toxic dosage narrowed, it was impossible for the aged heart to tolerate any therapeutic amount of digitalis.